Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 244, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 4, 2011, 4:10 PM EDT for Otsego County, New York. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2011, 4:10 PM EDT (20:10 UTC)
- Expired
- Sep 4, 2011, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Otsego County, NY
The radar
The Albany radar (KENX), 62 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:25 PM EDT | TSTM WND DMG | 1 S Roseboom, NY | NUMERSOUS TREES DOWN ON ZIEFLE ROAD |
| Sep 4, 4:25 PM EDT | TSTM WND DMG | 2 W Middlefield, NY | SEVERAL TREES DOWN ON COUNTY ROAD 33 WEST OF MIDDLEFIELD |
| Sep 4, 4:33 PM EDT | HAIL 0.88 | 2 Nne Milford, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 2:43 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
441
WUUS51 KBGM 042010
SVRBGM
NYC077-042100-
/O.NEW.KBGM.SV.W.0244.110904T2010Z-110904T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SUN SEP 4 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OTSEGO COUNTY IN CENTRAL NEW YORK...
* UNTIL 500 PM EDT.
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LAURENS...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILFORD BY 418 PM EDT...
MARYLAND BY 420 PM EDT...
HYDE PARK AND INDEX BY 424 PM EDT...
SCHENEVUS BY 428 PM EDT...
ELK CREEK AND BOWERSTOWN BY 430 PM EDT...
MIDDLEFIELD BY 436 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4259 7466 4244 7508 4259 7519 4283 7468
4262 7463
TIME...MOT...LOC 2010Z 242DEG 23KT 4256 7501
$$
RRM1 follow-up statement
321
WWUS51 KBGM 042036
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT SUN SEP 4 2011
NYC077-042100-
/O.CON.KBGM.SV.W.0244.000000T0000Z-110904T2100Z/
OTSEGO NY-
436 PM EDT SUN SEP 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL OTSEGO COUNTY...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WESTVILLE...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTFORD BY 445 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4259 7466 4249 7493 4267 7502 4283 7468
4262 7463
TIME...MOT...LOC 2036Z 240DEG 21KT 4264 7485
$$
RRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:44 PM EDT, 26 minutes earlier.
Area forecast discussion, Sep 4, 3:44 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 344 PM EDT SUN SEP 4 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY...AND BRING ROUNDS OF SHOWERS AND THUNDERSTORMS FROM THIS AFTERNOON THROUGH THIS EVENING. AS MOISTURE FROM TROPICAL STORM LEE INTERACTS WITH THIS FRONT LATER TONIGHT AND MONDAY...PERIODS OF HEAVY RAIN ARE POSSIBLE. AS THE FRONT MOVES SOUTH OF THE REGION TUESDAY, HIGH PRESSURE WILL BRING A MAINLY DRY WEATHER TO THE AREA. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... WILL BE BRIEF DUE TO ONGOING SEVERE WEATHER CONCERNS. TSRA INCREASING IN COVERAGE THIS AFTN AHEAD OF SFC COLD FRONT PUSHING SLOWLY ACROSS SE ONTARIO WITH GRADUAL INCREASE IN FORCING. CLUSTERS AND LINES OF STORMS DEVELOPING AND WILL NEED TO WATCH FOR TRAINING ECHOS/HEAVY RAIN AS WELL AS THE THREAT FOR WINDS AND HAIL. EXPECT STORMS TO DECREASE LATER THIS EVENING WITH DECREASED INSTABILITY, AND A MORE GENERAL SHOWERS/RAIN WITH EMBEDDED THUNDER DURING THE OVERNIGHT ACROSS CENTRAL NY. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... WE CONTINUED TO LEAN HEAVILY ON THE LATEST GFS/ECMWF RUNS FOR THIS PERIOD WHICH HAVE BEEN CONSISTENT WITH EACH OTHER FOR LAST COUPLE OF DAYS AT LEAST WITH THE LARGE SCALE FEATURES. BOTH MODELS PUT THE BEST CHCS FOR HEAVY RAINFALL WITH THE FRONT ON MONDAY ACROSS CENTRAL NY IN THE VERY EARLY HRS THRU ABOUT MID DAY...BEFORE TRANSITIONING TO SOUTHEAST ZONES DURING THE AFTN/EVENING. THE GUIDANCE ALSO CONTINUES TO BE A BIT MORE PROGRESSIVE WITH THE FRONT, AS THE REMNANTS OF LEE ARE A BIT SLOWER TO MOVE NWD AND REALLY HANG UP THE FRONT. THERE REMAINS SOME DIFFERENCES WITH THE DETAILS...TIMING AND PLACEMENT AS WELL AS AMTS OF HEAVIEST RAIN, MAKING IT DIFFICULT TO PINPOINT WHERE AND WHEN A WATCH MAY BE NEEDED. FOR OUR MOST SENSITIVE AREAS IN THE WRN CATSKILLS AND POCONOS THAT RECEIVED HEAVY RAIN LAST WEEK...LOOKS LIKE HEAVIER RAIN FROM THIS SYSTEM ON MONDAY/MONDAY NIGHT MAY BE BOTH NORTHWEST AND SOUTHEAST OF THE AREA. WE WILL HAVE TO CONTINUE TO MONITOR TONIGHT AND EARLY MONDAY FOR POSSIBLE QUICK FFA IF IT LOOKS LIKE HEAVIER RAIN MAY SET UP IN THIS REGION. ON TUESDAY...MODELS HAVE AGREED FOR LAST FEW RUNS ON BUILDING HIGH PRESSURE ACROSS THE GREAT LAKES INTO THE NORTHEAST...PUSHING THE FRONT TO THE SOUTH. THIS WOULD GIVE US A COOLER BUT DRY DAY WITH A GOOD DEAL OF SUN. TUESDAY NIGHT/WEDNESDAY...MOISTURE FROM REMNANTS OF LEE WORK NORTHWARD, PERHAPS INTO AT LEAST SRN SECTIONS OF THE FA. STILL A LOT OF QUESTIONS ABOUT WHAT PATH THE LOW WILL TAKE, BUT LATEST GUIDANCE FROM GFS AND ECMWF BRINGS LOW INTO THE TN VALLEY AND WEAKENS IT INTO AN OPEN WAVE. KEPT CHC POPS OVERNIGHT TUESDAY AND WEDNESDAY ACROSS SRN AREAS ONLY...WITH HIGHEST CHC ACROSS FAR SOUTHERN WYOMING VALLY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... 2 PM UPDATE...WITH THE THREAT FOR SEVERE WX HPC GUIDANCE WAS LOADED AND FOLLOWED EXCEPT FOR A FEW MINOR TWEAKS. LONG RANGE MODELS CONTINUE TO BACK OFF ON THE ARRIVAL OF MOISTURE ASSOCIATED WITH A SOUTHERLY FLOW OUT OF AHEAD OF LEE. BOTH THE GFS AND 0Z EURO SHOW THAT THE NORTHERN EDGE OF THE PRECIP/CLOUD SHIELD MAY STOP ACROSS IT'S NORTHWARD ADVANCEMENT AROUND THE SOUTHERN TIER OF NY THURSDAY BEFORE MOVING BACK TO THE SOUTH BY LATE IN THE WEEK. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... PATCHY MVFR RESTRICTIONS IN HZ THIS AFTN...RESTRICTIONS INCRSNG WITH TIME AS SHRA/TSRA INCREASE IN AREAL CVRG. ACTIVITY WILL PERSIST INTO THE OVRNGT HRS...WITH IFR MOST LOCATIONS AFTER FROPA LATE TNGT OR EARLY TMRW MRNG DUE TO RAIN/CIGS/BR. WINDS THIS AFTN GNRLY FROM THE SW AT 10-15 KTS...SWLY TNGT ARND 10 KTS BECMG NRLY 5-10 KTS AFTER FROPA. OUTLOOK... MON NGT...PATCHY MVFR IN CIGS ACRS CNTRL NY. TUE...VFR. TUE NGT...MVFR LATE IN CIGS/RAIN. WED INTO FRI...MVFR NE PA/SRN NY IN RAIN OR SHOWERS...VFR ELSEWHERE. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JML NEAR TERM...JML SHORT TERM...JML LONG TERM...HEDEN AVIATION...
Hazardous weather outlook, Sep 4, 3:05 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 305 PM EDT SUN SEP 4 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-051915- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 305 PM EDT SUN SEP 4 2011 ...SEVERE THUNDERSTORM WATCH 835 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COMBINATION OF A SLOW MOVING COLD FRONT...AND THE POSSIBLE INFLUENCE OF TROPICAL MOISTURE...COULD BRING A PERIOD OF HEAVY RAINFALL TO THE REGION...MAINLY MONDAY AND MONDAY NIGHT. CONTINUE TO CHECK BACK FOR UPDATES....ESPECIALLY THOSE WHO WERE IMPACTED BY EXCESSIVE RAINFALL FROM IRENE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Sep 4, 3:25 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL ENDICOTT 42.10N 76.06W
09/04/2011 M1.00 INCH BROOME NY PUBLIC
&&
EMGLocal storm report, Sep 4, 3:27 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL LOUNSBERRY 42.07N 76.33W
09/04/2011 M1.25 INCH TIOGA NY PUBLIC
&&
CORRECTED SOURCE
MJNSpecial weather statement, Sep 4, 3:32 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT SUN SEP 4 2011
NYZ036-037-045-046-042015-
CHENANGO NY-MADISON NY-ONEIDA NY-OTSEGO NY-
332 PM EDT SUN SEP 4 2011
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN ONEIDA...
NORTHEASTERN CHENANGO...NORTHWESTERN OTSEGO AND SOUTHEASTERN MADISON
COUNTIES...
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR NORWICH...AND
MOVING NORTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
COLUMBUS AND NEW BERLIN AT 345 PM EDT...
LAMBS CORNERS AND SOUTH EDMESTON AT 350 PM EDT...
EDMESTON AND SOUTH BROOKFIELD AT 400 PM EDT...
BROOKFIELD AT 405 PM EDT...
LEONARDSVILLE AND BURLINGTON AT 410 PM EDT...
EXETER CENTER AT 415 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4248 7546 4262 7562 4291 7520 4290 7520
4286 7520 4287 7515 4290 7512 4291 7509
4285 7495 4279 7488
HEDENLocal storm report, Sep 4, 3:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 S SHICKSHINNY 41.12N 76.15W
09/04/2011 M0.88 INCH LUZERNE PA PUBLIC
&&
EMGLocal storm report, Sep 4, 3:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL VESTAL 42.08N 76.05W
09/04/2011 M1.00 INCH BROOME NY PUBLIC
&&
EMGLocal storm report, Sep 4, 3:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 SE JOHNSON CITY 42.11N 75.94W
09/04/2011 M0.75 INCH BROOME NY TRAINED SPOTTER
&&
MJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:25 PM EDT | Special Weather Statement | BGM | Steuben | 50 min |
| Sep 4, 7:44 AM EDT | Special Weather Statement | BGM | Madison | 46 min |
| Sep 4, 7:52 AM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 37 min |
| Sep 4, 8:53 AM EDT | Special Weather Statement | BGM | Otsego | 67 min |
| Sep 4, 11:09 AM EDT | Special Weather Statement | BGM | Sullivan | 51 min |
| Sep 4, 2:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 48 min |
| Sep 4, 3:06 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 39 min |
| Sep 4, 3:32 PM EDT | Special Weather Statement | BGM | Otsego | 43 min |
| Sep 4, 3:40 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 50 min |
| Sep 4, 4:07 PM EDT | Areal Flood Advisory | BGM | Broome | 3 hr |
| Sep 4, 4:20 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 55 min |
| Sep 4, 4:25 PM EDT | Areal Flood Advisory | BGM | Otsego | 3 hr |
| Sep 4, 4:45 PM EDT | Special Weather Statement | BGM | Chenango | 45 min |
| Sep 4, 4:49 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 35 min |
| Sep 4, 4:52 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida, Otsego | 47 min |
| Sep 4, 5:16 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 59 min |
| Sep 4, 5:31 PM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
| Sep 4, 5:36 PM EDT | Areal Flood Advisory | BGM | Chenango, Madison | 3 hr |
| Sep 4, 6:14 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Sep 4, 6:48 PM EDT | Areal Flood Advisory | BGM | Tioga | 3 hr |
| Sep 4, 7:50 PM EDT | Flash Flood Watch | BGM | Broome, Chenango, Delaware, Otsego, Sullivan, Tioga | 30 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.